Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 144, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 15, 2004, 6:38 PM CDT for Towner County, North Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2004, 6:38 PM CDT (23:38 UTC)
- Expired
- Aug 15, 2004, 7:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Towner County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1587 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 152338 SVRFGF NDC095-160030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 637 PM CDT SUN AUG 15 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL TOWNER COUNTY IN NORTHEAST NORTH DAKOTA * UNTIL 730 PM CDT. * AT 633 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF PERTH...OR ABOUT 48 MILES NORTHWEST OF DEVILS LAKE...MOVING TO THE EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BISBEE AT 645 PM... ARNDT AT 700 PM... EGELAND AT 715 PM AND NEWVILLE AT 725 PM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4877 9948 4857 9948 4853 9900 4874 9902 $$ JCA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:20 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Aug 15, 3:20 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 320 PM CDT SUN AUG 15 2004 ...RISK FOR SEVERE THUNDERSTORMS LATE AFTERNOON THROUGH EVENING... .DISCUSSION... FROM THE NORTH...SAT IMAGERY NOW SHOWS A MID LVL ROTATION NORTH OF CYBR...DROPPING SSEWD AROUND 20KTS TOWARDS KDVL. THE 18Z SURFACE ANALYSIS DEPICTS A SFC COLD FRONT VCNTY CYBR...THROUGH CYEN TO KGGW. TSTM ACTIVITY HAS PERSISTED ACROSS SERN SASK INTO SRN MANITOBA BUT HAS BEEN SLOW TO PROCEED SWD INTO ND. THE THICK CIRRUS CLOUD SHIELD HAS NOW OVERSPREAD INTO SERN ND AND WCNTRL THIS AFTERNOON SO TEMPS WILL LIKELY PEAK FM UPPER 70S TO LOW 80S IN SRN RRV. MID LVL CLOUDS AND WDLY SCT SHOWERS HAVE MOVED ACROSS NRN HALF OF THE AREA IN ADVANCE OF THE APRCG COLD FRONT. UPR AIR ANALYSIS SHOWS GOOD UPR LVL DIFFLUENCE PATTERN MOVING SEWD INTO CNTRL ND THIS AFTERNOON AHEAD OF THE MID-UPR LVL ROTATION AND SFC FRONT. ALSO 400-200MB +60KT SPEED MAX IS SWINGING SEWD INTO SWRN MAN PROVIDING SPEED DIVERGENCE AND INCREASING DEEP LAYER SHEAR PROFILE IN VCNTY OF COLD FRONT. FACTORS SHOULD COMBINE TO INCREASE FRONTOGENTICAL FORCING AS FEATURE PUSH SEWD THROUGH LATE AFTERNOON AND EARLY EVENING. FROM THE SOUTH...TSTM ACTIVITY IS FIRING MORE AGRESSIVELY IN SCNTRL SD ALG THE LOW LEVEL MOISTURE PLUME PUSHING UP THOUGH NE...CNTRL SD AND ERN ND. SFC DEWPTS HAVE PUSHED INTO UPPER 50S THROUGH CNTL SD INTO THE NRN RRV BY 19Z. A SFC TROF EXTENDS SWWD FM KHCO KDVL TO A WEAK SFC LOW VCNTY KMBG. AT 850MB THE +10C DEWPTS HAVE LARGELY OVERSPREAD THE SRN RRV AND KFAR ATTM BASED ON 18Z ANALYSIS AND MESOETA PROJECTIONS. LOW LEVEL MOISTURE POOLING SHOULD INCREASE THROUGH THE LATE AFTERNOON AND EVENING INTO SERN ND AND WCNTRL MN. .SHORT TERM... EXPECT TSTM ACTIVITY TO SPREAD INTO ECNTRL AND SERN ND THOUGH THE LATE AFTERNOON...AHEAD OF THE FRONT...AND AGAINST THE DEVELOPING THETA-E AXIS. EXPECT STRONGER INSTABILITY TO DEVELOP THOUGH SERN ND...INTO NWRN MN...WHERE DAYTIME HEATING HAS BEEN STRONGEST. STORMS THERE MAY REACH SEVERE INTENSITY AND PRODUCE LARGE HAIL...PERHAPS A WEAK TORNADO THROUGH EARLY EVENING. AS DEEP LAYER SHEAR INCREASES EARLY THIS EVENING...AND CONVECTIVE AREA INCREASES...THE STORMS COULD PRODUCE STRONGER DOWNBURST WINDS ACROSS SERN ND INTO WCNTRL MN. COLD FRONT SHOULD BE THROUGH ERN ND AROUND MIDNIGHT AND INTO CNTRL MN BY EARLY MONDAY MORNING. MONDAY INTO WED...SURFACE HIGH PRES FOLLOWS THE COLD FRONT FM MON INTO TUES WITH NW FLOW PATTERN ALOFT...A FAIRLY STABLE AND MILD MIX. NEXT FRONTAL SYSTEM DROPS THROUGH IN NW FLOW PATTERN ON WED WITH SCT SHWRS EXPECTED. .LONG TERM... EXTENSIVE LONGWAVE RIDGE TROUGH PATTERN FORECAST TO REMAIN ACROSS NORTH AMERICA AND WILL KEEP TEMPERATURES BELOW NORMAL. HIGH AMPLITUDE RIDGE OVER AK AND TROUGH OVER CENTRAL CANADA AND THE NORTHERN PLAINS EARLY IN THE PERIOD DEAMPLIFIES BY THE END OF THE PERIOD. 00Z GFS SOLUTION WAS ONE OF THE HIGHER AMPLITUDE SOLUTIONS OF THE ENSEMBLE SET. THE ECMWF IS FASTER THAN THE 00Z GFS MOVING UPPER LOW TO EASTERN CANADA BY SATURDAY AFTERNOON. THE NEW 120 HOUR 12Z GFS WAS ALSO A LITTLE FASTER AND LOWER AMPLITUDE THAN THE 00Z RUN. ALSO THE 12Z GFS WAS A COMPROMISE WITH THE 00Z RUN AND ECMWF WITH THE NEXT SYSTEM MOVING INTO WESTERN CANADA. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GUST/HOPPES
Hazardous weather outlook, Aug 15, 6:38 AM CDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 638 AM CDT SUN AUG 15 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151437- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 638 AM CDT SUN AUG 15 2004 ...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE AND ASSOCIATED WEAK COLD FRONT WILL DROP THROUGH THE REGION TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT MAINLY DURING THE AFTERNOON HOURS...SOME OF WHICH COULD BECOME SEVERE. THE FAVORED TIME AND LOCATION FOR SEVERE THUNDERSTORMS WILL BE AFTER 3 PM SOUTH OF HIGHWAY 2. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THE THUNDERSTORMS SHOULD DIMINISH IN INTENSITY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY EVENING INTO WEDNESDAY AS A STRONG COLD FRONT SWEEPS THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. VOELKER
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.